Texas, 2023

Wildfire in Texas, September 8, 2023

September 8, 2023 · NWS AMA · 1 event in 1 county or zone

A very warm and breezy day with ongoing drought conditions supported elevated fire conditions, with a wildfire in Gray County. The fire burned 1295 acres in Gray County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A very warm and breezy day with ongoing drought conditions supported elevated fire conditions, with a wildfire in Gray County. The fire burned 1295 acres in Gray County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 8, 11:46 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Sep 8, 11:46 AM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1246 PM CDT Fri Sep 8 2023

...New AVIATION...

.SHORT TERM ...
(Today through Saturday night)
Issued at 421 AM CDT Fri Sep 8 2023

Today marks the start of a pattern change in the upper levels
that will see the 500mb high pressure center shifting towards the
west over the course of today and tomorrow. With this shift, the
Panhandles will slowly transitions to a more northwesterly upper-
level flow that will help prompt a more active pattern. For today,
there are some models that see some potential in activity this
evening with some hints of 700mb theta E advection to correspond
to it. However, confidence in any such activity actually happening
is low, especially given how dry we still are. On the other hand,
the northerly wind shift that has begun to set in from the
pattern shift will aid in providing some slight relief to the hot
temperatures seen yesterday. Still, look for afternoon
temperatures to be in the mid to high 90s for the day with some of
our hotter locations in the triple digits.

Heading into Saturday, conditions will look to repeat as the high
pressure center keeps moving west, albeit with afternoon
temperatures closer to the low to mid 90s. Once we head into the
late evening for Saturday, however, things become a lot more
active as latest model runs continue to see the development of the
fist of many lee-side short-waves. As it stands, many high
resolution models are expecting storms to develop along the
associated boundary. The question will more be on the exact timing
and intensity of these storms. Most models do see some development
as early as the evening hours of Saturday, but most models are in
agreement that chances will get better heading into the overnight
with more moisture expected to pool into the Panhandles. As for
intensity, the chances for severe are possible for the day with
high resolution models seeing a pocket of MLCAPE running around
2000 J/KG in the western half of the Panhandles. Shear is also
present in that area as well with 0-6km bulk shear running around
30 to 35 kts. There is some CIN present, but values are generally
staying above -100 J/kg. For now, will need to continue monitoring
for any last minute changes in the mesoscale.

Scoleri

&&

.LONG TERM ...
(Sunday through Thursday)
Issued at 421 AM CDT Fri Sep 8 2023

A northwest flow pattern will be in place across the panhandles
on Sunday which will allow for a trough and associated cold front
to pass through. The trough and cold front will impact the
panhandles Sunday to Monday. This system will bring ample
instability and dynamics to the panhandles leading to a very
active Sunday with a 50-80% chance for showers and thunderstorms.
The dynamics are supportive of a linear mode for the thunderstorms
which most likely form to the west of the panhandles and transit
the panhandles in a W to ESE fashion. This system will be
supportive in the production of strong to severe thunderstorms
with winds being the current largest threat and hail a secondary
concern. An additional concern will be that these storms being
able to produce heavy rainfall which can lead to flooding with
the odds currently >=15% for NE panhandles. After the passage of
the cold front there will be a decrease in the available energy
and dynamics leading to reduced activity for Monday with a 40-60%
chance for showers and thunderstorms. The lesser dynamics should
lead to a lesser chance for strong to severe storms but the threat
from these storms will still be present on Monday. Heavy rainfall
remains a concern for Monday but will remain at the <15% odds.
The passage of the cold front will bring noticeable cooling with
highs in the 80s to 90s for Sunday dropping by about 10 degrees by
Monday which will see highs in the 70s to 80s.

Tuesday should see the cold front moving further southward
leaving a trailing stationary boundary in the western panhandles.
This stalled boundary will help to provide continued dynamics and
instability to the panhandles. This coupled with remaining
moisture will lead to continued showers and thunderstorms Tuesday
to Friday with roughly 20-40% chance. The environment should
still allow for at least a remote chance of continued strong to
even severe thunderstorms. Lesser moisture amounts are indicative
that heavy rainfall will be a low threat but cannot be ruled out.
Temperatures are looking to become more stable during this time
with highs in the 70s for each day.

&&

.AVIATION...
(18Z TAFS)
Issued at 1233 PM CDT Fri Sep 8 2023

TAFs remain VFR throughout the period with northerly winds
becoming southerly into tomorrow at around 10 kts. Some mid to low
clouds may move in early tomorrow morning around 9-10z possibly
dropping to MVFR levels. Confidence isn't high enough to include
MVFR cigs at this time, but may be needed in future issuances.
Any low cigs should lift and clear out towards the end of the
period.

Harrel

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                65  93  65  92 /   0   0  20  30
Beaver OK                  60  92  60  86 /   0   0  30  60
Boise City OK              60  91  58  87 /   0  10  30  30
Borger TX                  66  97  67  94 /   0  10  20  40
Boys Ranch TX              63  94  64  94 /   0  10  20  20
Canyon TX                  64  93  64  92 /   0  10  30  20
Clarendon TX               67  92  68  91 /  10  10  30  40
Dalhart TX                 58  91  58  89 /   0  10  20  20
Guymon OK                  60  92  60  88 /   0  10  30  40
Hereford TX                64  94  64  93 /   0  10  30  20
Lipscomb TX                62  93  62  89 /   0   0  30  50
Pampa TX                   65  92  64  89 /   0  10  30  40
Shamrock TX                66  94  65  91 /  10   0  20  40
Wellington TX              69  96  67  93 /  10   0  20  40

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...11
LONG TERM....98
AVIATION...38
Hazardous weather outlook, Sep 8, 2:25 AM CST, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
325 AM CDT Fri Sep 8 2023

OKZ001>003-TXZ001>020-317-090830-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
325 AM CDT Fri Sep 8 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.Day One...Today and Tonight

No hazardous weather is expected at this time.

.Days Two through Seven...Saturday through Thursday

Thunderstorms start on Saturday and last through Thursday across
the Panhandles. Some of the storms may become severe during this
time with the best chances on Sunday. Damaging winds and large
hail are the main threats. Heavy rain may cause isolated areas of
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Gray

When
September 8, 1:45 PM CST to 7:45 PM CST
Where
Gray forecast zone
Reported by
Park/Forest Service
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

Texas A&M Incident Report Record.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1143279.